Georgia, 2024

Damaging Winds in Georgia, July 15 to 18, 2024

July 15 to 18, 2024 · NWS TAE · 6 events in 5 counties and zones

Scattered thunderstorms developed during the afternoon hours in a typical summertime environment. A few trees were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered thunderstorms developed during the afternoon hours in a typical summertime environment. A few trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 15, 1:52 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 15, 1:52 PM EST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
252 PM EDT Mon Jul 15 2024

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Tuesday)
Issued at 202 PM EDT Mon Jul 15 2024

We'll remain on the western periphery of the Bermuda high on
Tuesday. Moisture will continue to pump in from the southwest, while
showers and thunderstorms generally fire up along the seabreeze.
Highs for Tuesday remain toasty in the mid 90s; however, the
question remains how much will the seabreeze storms and cloud cover
mess with the forecast in terms of heat index. Should these form
early enough, we may either briefly or never realize heat index
values of 105 to 112 in the western FL Panhandle, portions of SE AL,
the first tier of our southern most counties in GA (Seminole to
Lowndes), and the western FL Big Bend. Confidence is too low at this
time to hoist a Heat Advisory at this time.

&&

.SHORT TERM...
(Tuesday night through Wednesday night)
Issued at 202 PM EDT Mon Jul 15 2024

Mid and upper level troughing is expected to dig southward through
the Great Lakes region Tuesday and Wednesday, which will start to
lower 500 mb heights across the eastern Conus. This will similarly
cause the Bermuda ridge to retreat eastward into the central
Atlantic during this time. While much of the upper level forcing
for ascent will be well to the north of the region, a frontal
boundary associated with the upper level trough will lead to
shower and thunderstorm chances Wednesday night primarily in SE
Alabama and SW Georgia. With PWATs near 1.8-2 inches areawide,
afternoon seabreeze thunderstorms will be likely across all
Florida zones; however, the frontal boundary will likely bring a
weakening line of showers and thunderstorms to SE Alabama and SW
Georgia late Wednesday night. Current forecast DCAPE values are
generally expected to be between 600-800 J/Kg, which is not
particularly high enough to cause severe downbursts; however,
strong winds will still be possible with the strongest storms that
develop across the region Wednesday. High temperatures Wednesday
will be their warmest, before an overall cooling trend starts,
with highs peaking in the mid 90s areawide.

&&

.LONG TERM...
(Thursday through Sunday)
Issued at 202 PM EDT Mon Jul 15 2024

The aforementioned mid and upper level trough will continue to
progress eastward through the end of the work week before being
re-enforced on Saturday and Sunday as an additional trough digs
south into the great lakes Saturday. Through the middle to later
half of the work week, the initial mid and upper level trough that
digs into the Great Lakes region Tuesday and Wednesday remains
fairly quasi-stationary, slightly lower 500 mb heights look to
remain in place across the Deep South. This will keep high
temperatures overall near seasonable levels in the low to mid
90s. This will similarly be in conjunction with increased rain
chances, as the Bermuda ridge and surface high pressure system
continually advect high PWATs from the deep tropics into the
southeast through the extended. These increased PWATs will lead to
increased shower and thunderstorm chances through the end of the
work week and into the weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 202 PM EDT Mon Jul 15 2024

Showers and thunderstorms developed along the seabreeze as
expected this afternoon, with storms currently arriving in the
western FL Big Bend. To the north, in SW GA, the airmass is moist
and unstable, with a weaker signal of southwest winds being
observed. Added in some TEMPOs for -TSRA but given observations
were not showing MVFR status in the past, opted to only hint at
the possibility of lower cig and vis with it. This may need to be
adjusted as storms start to develop or move over nearby sites.
Regarding timing, adjusted KECP to have VCTS end earlier and start
the next round of sea breeze storms tomorrow morning. Elsewhere,
confidence is lower in what might happen tonight. Ended up using a
combination of the NAMNEST and HRRR for timing, though both ended
up having different end time solutions. There's a chance some
storms could linger past sunset, but confidence was too low to
adjust to that forecast.

&&

.MARINE...
Issued at 202 PM EDT Mon Jul 15 2024

Favorable marine conditions continue through the work week and
into the weekend with overall light southwesterly winds around
5-10 knots expected. Seas will generally run less than 2 feet.
Daily shower and thunderstorm chances are in the forecast,
especially in the early morning hours, the next several days.
These showers and thunderstorms will have the potential to produce
waterspouts, and boaters should remain vigilant while out on the
water as conditions can rapidly deteriorate in and around these
thunderstorms.

&&

.FIRE WEATHER...
Issued at 202 PM EDT Mon Jul 15 2024

Outside of the possibility for elevated to high dispersions on
Thursday, there are no fire weather concerns. Moisture will continue
to increase each day, with showers and thunderstorms being possible
each day. The highest chances will be over the FL counties and along
the sea breeze, though chances increase inland at the end of the
work week.

&&

.HYDROLOGY...
Issued at 202 PM EDT Mon Jul 15 2024

More moisture works back into the region this week, increasing
chances for showers and thunderstorms each afternoon and evening.
Localized street and nuisance flooding may be possible within any
slow moving showers and thunderstorms, as is typical in the
summer. No riverine flooding is expected in the next 7 to 10 days.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   76  94  76  95 /  20  70  10  70
Panama City   80  91  80  91 /  30  70  20  60
Dothan        75  95  75  95 /  30  70  10  70
Albany        76  94  75  95 /  30  60  20  60
Valdosta      76  95  75  96 /  30  60  20  60
Cross City    76  94  75  94 /  20  60  20  50
Apalachicola  80  89  79  90 /  30  70  20  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...KR
SHORT TERM...Bunker
LONG TERM....Bunker
AVIATION...KR
MARINE...Bunker
FIRE WEATHER...KR
HYDROLOGY...Reese

In the hours before

Special weather statement, Jul 15, 2:25 PM EST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
225 PM CDT Mon Jul 15 2024

FLZ007-008-152015-
Central Walton FL-North Walton FL-
225 PM CDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WALTON COUNTY
THROUGH 315 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Eglin Air Force Base, or 8 miles west of De Funiak
Springs. The strong thunderstorm is nearly stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Pond Creek, Oakwood Hills,
Pleasant Ridge, Alpine Heights, New Home, De Funiak Spring Airport,
and Mossy Head.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3084 8639 3077 8613 3060 8622 3062 8639
TIME...MOT...LOC 1924Z 108DEG 3KT 3072 8627

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

16-WORSTER
Special weather statement, Jul 15, 2:59 PM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
359 PM EDT Mon Jul 15 2024

FLZ019-GAZ160-152045-
Madison FL-Lowndes GA-
359 PM EDT Mon Jul 15 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN MADISON AND SOUTH
CENTRAL LOWNDES COUNTIES THROUGH 445 PM EDT...

At 359 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Madison to near Jennings.
Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lee, Cherry Lake, Hanson, and Pinetta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3063 8329 3062 8327 3059 8326 3055 8326
      3052 8324 3047 8324 3046 8322 3043 8322
      3042 8331 3063 8348 3064 8341 3064 8336
      3065 8336 3066 8331 3067 8314 3063 8314
TIME...MOT...LOC 1959Z 307DEG 16KT 3061 8340 3064 8313

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

16-WORSTER
Special weather statement, Jul 15, 3:03 PM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
403 PM EDT Mon Jul 15 2024

GAZ122-124-152045-
Randolph GA-Terrell GA-
403 PM EDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RANDOLPH AND WESTERN
TERRELL COUNTIES THROUGH 445 PM EDT...

At 403 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cuthbert, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cuthbert, Shellman, Parrott, Graves, Goffs Mill, Pachitla, White
House, Martins Crossroads, Brooksville, Benevolence, Wades, and
Doverel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3166 8447 3170 8481 3179 8483 3188 8481
      3192 8453 3192 8447
TIME...MOT...LOC 2003Z 271DEG 10KT 3180 8472

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

16-WORSTER
Special weather statement, Jul 15, 4:44 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
544 PM EDT Mon Jul 15 2024

GAZ127>129-152230-
Tift GA-Worth GA-Turner GA-
544 PM EDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN TURNER...NORTHWESTERN
TIFT AND EAST CENTRAL WORTH COUNTIES THROUGH 630 PM EDT...

At 544 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Poulan, or 8 miles northeast of Sylvester, moving
east at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ashburn, Tifton, Ty Ty, Terrell, Sycamore, Coverdale, Chula, Turner
Co Airport, Inaha, Sunsweet, and Hobby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3165 8349 3162 8349 3162 8350 3157 8350
      3157 8347 3156 8347 3156 8346 3150 8345
      3147 8370 3164 8378 3176 8356
TIME...MOT...LOC 2144Z 250DEG 8KT 3158 8369

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

16-WORSTER
Special weather statement, Jul 15, 4:58 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
558 PM EDT Mon Jul 15 2024

GAZ121-123-125-142-144-152300-
Baker GA-Dougherty GA-Calhoun GA-Clay GA-Early GA-
558 PM EDT Mon Jul 15 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN DOUGHERTY...
SOUTHEASTERN CLAY...NORTHERN BAKER...SOUTHERN CALHOUN AND NORTHERN
EARLY COUNTIES IN SOUTHWESTERN GEORGIA THROUGH 700 PM EDT...

At 558 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arlington to near Blakely. Movement was
east at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Morgan, Blakely, Arlington, Leary, Walker, Douglasville, Bluffton,
Iveys Mill, Milford, Red Store Crossroads, Parksville, Holt, Ducker,
Colomokee, Commissary Hill, Turman, Ferrell Crossroads, Early Co A/p,
Bermuda, and Elmodel Wma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3141 8417 3138 8420 3136 8420 3136 8422
      3134 8423 3133 8509 3141 8508 3143 8507
      3147 8507 3153 8504 3154 8431
TIME...MOT...LOC 2158Z 283DEG 9KT 3147 8468 3146 8496

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

16-WORSTER
Special weather statement, Jul 15, 5:40 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
640 PM EDT Mon Jul 15 2024

GAZ127-129-152345-
Tift GA-Worth GA-
640 PM EDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT TIFT AND SOUTHERN WORTH COUNTIES
THROUGH 745 PM EDT...

At 639 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ty Ty, or 7 miles southeast of Sylvester. The strong thunderstorm is
nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sylvester, Tifton, Omega, Poulan, Ty Ty, Unionville, Phillipsburg,
Marine Corps Logistics Base, Sumner, Bridgeboro, Minton, Eldorado,
Scooterville, Sylvester Airport, Anderson City, Tempy, Parkerville,
Harding, Pritchetts, and Crestwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3159 8350 3157 8350 3155 8342 3149 8338
      3147 8334 3146 8337 3140 8337 3133 8346
      3133 8371 3132 8372 3132 8376 3133 8376
      3134 8400 3146 8400 3146 8398 3148 8400
      3155 8400 3159 8367 3157 8366 3160 8365
TIME...MOT...LOC 2239Z 268DEG 4KT 3145 8373

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

16-WORSTER

The radar

The Ft Rucker radar (KEOX), 67 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Early

When
July 15, 5:42 PM EST
Where
Early County, 3.63 mi NW of Rowena
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
31.420, -84.750

There were a few power poles blown down east of Blakely, which also caused a fire.

Thunderstorm Wind, Colquitt

When
July 15, 6:37 PM EST
Where
Colquitt County, 1.9 mi ENE of Minnesota
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.320, -83.870

A tree was blown down near Highway 270 east of Doerun.

Thunderstorm Wind, Brooks

When
July 16, 2:39 PM EST
Where
Brooks County, 2.16 mi NNW of Dixie
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.810, -83.670

A tree was blown near Hodges Road.

Thunderstorm Wind, Brooks

When
July 16, 2:43 PM EST
Where
Brooks County, 1.91 mi WNW of Quitman-Brooks Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.810, -83.610

A tree was blown down near Dry Lake Road.

Thunderstorm Wind, Irwin

When
July 17, 6:45 PM EST
Where
Irwin County, 4.87 mi S of Ocilla
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.520, -83.260

A tree was blown down across Hickory Road near Tucker Road.

Thunderstorm Wind, Lowndes

When
July 18, 2:09 PM EST
Where
Lowndes County, I-75 at Exit 5
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.680, -83.220

A traffic signal was blown down at the intersection of Lakes Blvd and Mill Store Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191301, 1191302, 1182543, 1182544, 1191303, 1191304.